California, 2008

Hail and Damaging Wind in California, September 11, 2008

September 11, 2008 · NWS SGX · 3 events in 2 counties and zones

A 500 MB low moving down the California coast was preceded by a 700 MB low, allowing for the advection of mid level moisture from the east in advance of the cold pool aloft. The resulting instability caused isolated severe thunderstorms to develop across the San Diego County and Riverside County mountains and deserts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A 500 MB low moving down the California coast was preceded by a 700 MB low, allowing for the advection of mid level moisture from the east in advance of the cold pool aloft. The resulting instability caused isolated severe thunderstorms to develop across the San Diego County and Riverside County mountains and deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 11, 1:30 PM PST, 5 minutes earlier.

Area forecast discussion, Sep 11, 1:30 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU SEP 11 2008

.SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL
LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING
LOCALLY INLAND. MID LEVEL MOISTURE IN EAST FLOW WILL BRING A CHANCE
OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND EVENING. WARMER
THIS WEEKEND AND EARLY NEXT WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-SUN)...LOW CLOUDS AND PATCHY FOG
WERE INTO THE COASTAL AREAS AND MOST INLAND VALLEYS THIS MORNING AND
LINGERED NEAR THE SAN DIEGO COASTAL AREAS INTO THE AFTERNOON. CU WAS
MOVING INTO AND FORMING OVER THE MOUNTAINS AND DESERTS. EARLY
AFTERNOON ACARS SOUNDINGS INDICATED AN INVERSION BASED BETWEEN 2000
AND 2500 FT WITH E TO NE WINDS THROUGH THE MID LEVELS. WEAK OFFSHORE
GRADIENTS FROM THE N AND ONSHORE TO THE E WITH ABOUT 5 MB SAN-IPL.

THERE WILL BE ENOUGH INSTABILITY...COMBINED WITH THE MID LEVEL
MOISTURE DRIFTING IN FROM THE E...TO PRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS IN THE HIGH MOUNTAINS AND ADJACENT DESERT SLOPES
DURING THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. THE UPPER
TROUGH WILL PUSH E AND A RIDGE OVER THE E PAC WILL SLOWLY MOVE OVER
THE WRN US. GRADIENTS WILL REMAIN WEAKLY OFFSHORE FROM THE N BUT
ONSHORE TO THE E WITH THE SEA BREEZE PREVAILING DURING THE
AFTERNOONS. WARMING TREND WITH MAX TEMPS GETTING BACK INTO THE MID
90S IN THE WARMER INLAND VALLEYS. THE MARINE LAYER WILL BECOME
SHALLOWER WITH LOW CLOUDS AND FOG MOSTLY CONFINED TO THE COASTAL
AREAS AND WRN INLAND VALLEYS DURING THE NIGHTS AND MORNINGS.

&&

.LONG TERM (MON-THU)...MINOR CHANGES THROUGH EARLY NEXT WEEK. A WEAK
UPPER LEVEL TROUGH SHOULD BRING A LITTLE COOLING AND MORE MARINE
LAYER CLOUDINESS TOWARD MID WEEK. THERE ARE INDICATIONS OF A
POSSIBLE INCREASE IN MID LEVEL MOISTURE IN SLY FLOW...BUT MODELS
REMAIN INCONSISTENT. THERE COULD BE MORE MID TO HIGH CLOUDS AT TIMES
AND CU OVER THE MOUNTAINS.

&&

.AVIATION...
111915Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 3000 FEET.
LITTLE CHANGE IS EXPECTED IN THE DEPTH THROUGH FRIDAY MORNING THEN
LOWERING TO AROUND 2500 FEET FRIDAY EVENING. STRATUS WITH BASES
BETWEEN 2000 AND 2500 FEET SHOULD REMAIN ALONG THE IMMEDIATE COAST
THROUGH THE AFTERNOON THEN BEGIN TO MOVE INLAND AFTER SUNSET.
COASTAL AIRPORTS SHOULD GET CEILINGS BETWEEN SUNSET AND 05Z WITH
INLAND VALLEY AREAS GETTING CEILINGS BETWEEN 04Z AND 07Z. STRATUS
SHOULD REACH KONT BY 10Z. SLOW BREAKUP IS EXPECTED ON FRIDAY AS WELL
WITH INLAND AREAS BREAKING UP BETWEEN 16Z AND 18Z AND COASTAL AREAS
BETWEEN 17Z AND 20Z.

ABOVE THE MARINE LAYER...SOME AFTERNOON CU OVER THE MOUNTAINS
TODAY.  A FEW OF THESE COULD DEVELOP INTO TSTMS BUT MOST TSTM
ACTIVITY SHOULD REMAIN EAST AND SOUTHEAST OF THE AREA. BASES SHOULD
BE AROUND FL080 WITH TOPS TO FL400 AT TIMES. OTHERWISE A MOSTLY
CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH
FRIDAY.  HORTON

&&

PUBLIC...ATKIN
AVIATION/MARINE...HORTON
Hazardous weather outlook, Sep 11, 1:30 PM PST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU SEP 11 2008

CAZ042-043-048-050-055>058-060>062-120000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
230 PM PDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

* AN EASTERLY WAVE IN THE MONSOON FLOW WILL BRING SHOWERS AND
  THUNDERSTORMS TO THE DESERTS AND MOUNTAINS OF SAN DIEGO COUNTY
  THIS AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL INDEX IS
  MODERATE. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

* SLIGHT CHANCE OF THUNDERSTORMS IN THE SAN BERNARDINO AND RIVERSIDE
  MOUNTAINS AND IN THE COACHELLA VALLEY THIS AFTERNOON AND EVENING.

* SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND
  DANGEROUS RIP CURRENT RISK ON ORANGE COUNTY BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

* SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND
  DANGEROUS RIP CURRENT RISK FRIDAY ON ORANGE COUNTY BEACHES.

OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN/MACKECHNIE

The radar

The San Diego radar (KNKX), 76 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, San Diego

When
September 11, 1:35 PM PST
Where
San Diego County, 2.56 mi N of Boulevard
Reported by
Trained Spotter
Coordinates
32.707, -116.272

A funnel cloud was reported north of Interstate 8 near Boulevard.

Thunderstorm Wind, Riverside

When
September 11, 2:40 PM PST
Where
Riverside County, La Quinta
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.670, -116.300

A trained spotter measured a 67 mph wind gust in La Quinta. This wind gust was the result of outflow from a thunderstorm nearly 30 miles to the southeast.

Hail, San Diego

When
September 11, 3:25 PM PST
Where
San Diego County, Ranchita
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.220, -116.530

A trained spotter reported golf ball size hail in Ranchita.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135787, 135789, 135788.